News & Press
Fentanyl a growing concern in Central Georgia overdose trends
MACON, Ga. — Two men died, and one woman was hospitalized after apparently overdosing at a north Macon motel on Tuesday. We still don't know what type of drug they were using. We take a closer look at drug overdoses in Central Georgia.
Marissa Cody, the overdose specialist for the North Central Health District.
This year-- month to month they've seen a fluctuating number of overdoses overall.
But there's concern over fentanyl overdoses. Cody says in 2021, there were more than 107,000 fatal overdoses nationally "And in Georgia, 2,390 of them belonged to us," Cody said.
According to the Georgia Department of Public Health, all drug overdose deaths in Georgia increased by nearly 55.9% from 2019 to 2021.
Opioids, specifically fentanyl, seem to be driving the increase.
From 2019 to 2021, fentanyl-involved overdose deaths increased by more than 218.4%. Cody says Bibb saw its first fentanyl overdose cluster back in 2017.
"Prior to that, I believe it was overdoses of all kinds," Cody said.
Dr. Ali Kamran, Chief of Emergency medicine at Piedmont, says fentanyl is a powerful drug.
"Within 30 minutes to an hour, you will start to see severe, severe symptoms. A big draw for fentanyl is that it's much quicker and more powerful than your run-of-the-mill opioid," Kamran said. Kamran says, for example, if someone buys a bag of cocaine laced with fentanyl.
"Their body has never seen this substance before, and that's something that could lead to respiratory depression that could ultimately kill the patient," Kamran said.
Tripp Talley works as the program director at Macon Recovers. He's battled addiction himself and understands the challenges. "Nobody signs up to be an addict. I don't think anybody tries to overdose on a drug. But to see somebody lying there helpless, it's painful," Talley said.
In the last year, Talley says he's lost more than 10 people to overdose. "Reaching out to people and offering help, seeing this happen, it's heartbreaking," Talley said.
Kamran and Cody understand drug addiction is hard to beat. With that in mind, Cody offered some tips for users to stay as safe as they can:
Never use it alone.
Make sure to have Narcan on hand, which treats overdoses in an emergency.
Don't purchase anything off the street, and don't take medication that's not yours.
Cody says the North Central Health District provides overdose event kits in high-risk areas in Macon, such as hotels. Each kit has two boxes of Narcan, disposable gloves, and a CPR mask.